Uniform and pointwise shape preserving approximation (SPA) by algebraic polynomials: an update
The SMAI journal of computational mathematics, Volume S5 (2019), pp. 99-108.

It is not surprising that one should expect that the degree of constrained (shape preserving) approximation be worse than the degree of unconstrained approximation. However, it turns out that, in certain cases, these degrees are the same.

The main purpose of this paper is to provide an update to our 2011 survey paper. In particular, we discuss recent uniform estimates in comonotone approximation, mention recent developments and state several open problems in the (co)convex case, and reiterate that co-q-monotone approximation with q3 is completely different from comonotone and coconvex cases.

Additionally, we show that, for each function f from Δ (1) , the set of all monotone functions on [-1,1], and every α>0, we have

lim supninfPnnΔ(1)nα(f-Pn)ϕαc(α)lim supninfPnnnα(f-Pn)ϕα

where n denotes the set of algebraic polynomials of degree <n, ϕ(x):=1-x 2 , and c=c(α) depends only on α.

Published online:
DOI: 10.5802/smai-jcm.54
Classification: 41A10,  41A17,  41A25
Keywords: Approximation by algebraic polynomials, shape preserving approximation, constrained approximation
K. A. Kopotun 1; D. Leviatan 2; I. A. Shevchuk 3

1 Department of Mathematics, University of Manitoba, Winnipeg, MB, R3T 2N2, Canada
2 Raymond and Beverly Sackler School of Mathematical Sciences, Tel Aviv University, Tel Aviv 6139001, Israel
3 Faculty of Mechanics and Mathematics, Taras Shevchenko National University of Kyiv, 01033 Kyiv, Ukraine
@article{SMAI-JCM_2019__S5__99_0,
     author = {K. A. Kopotun and D. Leviatan and I. A. Shevchuk},
     title = {Uniform and pointwise shape preserving approximation {(SPA)} by algebraic polynomials: an update},
     journal = {The SMAI journal of computational mathematics},
     pages = {99--108},
     publisher = {Soci\'et\'e de Math\'ematiques Appliqu\'ees et Industrielles},
     volume = {S5},
     year = {2019},
     doi = {10.5802/smai-jcm.54},
     language = {en},
     url = {https://smai-jcm.centre-mersenne.org/articles/10.5802/smai-jcm.54/}
}
TY  - JOUR
TI  - Uniform and pointwise shape preserving approximation (SPA) by algebraic polynomials: an update
JO  - The SMAI journal of computational mathematics
PY  - 2019
DA  - 2019///
SP  - 99
EP  - 108
VL  - S5
PB  - Société de Mathématiques Appliquées et Industrielles
UR  - https://smai-jcm.centre-mersenne.org/articles/10.5802/smai-jcm.54/
UR  - https://doi.org/10.5802/smai-jcm.54
DO  - 10.5802/smai-jcm.54
LA  - en
ID  - SMAI-JCM_2019__S5__99_0
ER  - 
%0 Journal Article
%T Uniform and pointwise shape preserving approximation (SPA) by algebraic polynomials: an update
%J The SMAI journal of computational mathematics
%D 2019
%P 99-108
%V S5
%I Société de Mathématiques Appliquées et Industrielles
%U https://doi.org/10.5802/smai-jcm.54
%R 10.5802/smai-jcm.54
%G en
%F SMAI-JCM_2019__S5__99_0
K. A. Kopotun; D. Leviatan; I. A. Shevchuk. Uniform and pointwise shape preserving approximation (SPA) by algebraic polynomials: an update. The SMAI journal of computational mathematics, Volume S5 (2019), pp. 99-108. doi : 10.5802/smai-jcm.54. https://smai-jcm.centre-mersenne.org/articles/10.5802/smai-jcm.54/

[1] S. I. Bezkryla On Jackson–Stechkin type estimates for piecewise q-convex approximation of functions, Visnyk. Math. Mech., Kyiv. Univ. Im. Tarasa Shevchenka, Volume 36 (2016), pp. 6-10

[2] R. A. DeVore; G. G. Lorentz Constructive approximation, Grundlehren der Mathematischen Wissenschaften, Volume 303, Springer, 1993, x+449 pages | MR: 1261635 | Zbl: 0797.41016

[3] R. A. DeVore; X. M. Yu Pointwise estimates for monotone polynomial approximation, Constr. Approx., Volume 1 (1985) no. 4, pp. 323-331 | Article | MR: 891762 | Zbl: 0583.41006

[4] V. K. Dzyadyk; I. A. Shevchuk Theory of uniform approximation of functions by polynomials, Walter de Gruyter, 2008, xvi+480 pages

[5] H. H. Gonska; D. Leviatan; I. A. Shevchuk; H.-J. Wenz Interpolatory pointwise estimates for polynomial approximation, Constr. Approx., Volume 16 (2000) no. 4, pp. 603-629 | Article | MR: 1771698 | Zbl: 0976.41018

[6] K. A. Kopotun; D. Leviatan; A. Prymak; I. A. Shevchuk Uniform and pointwise shape preserving approximation by algebraic polynomials, Surv. Approx. Theory, Volume 6 (2011), pp. 24-74 | MR: 2832606 | Zbl: 1296.41001

[7] K. A. Kopotun; D. Leviatan; I. A. Shevchuk Interpolatory pointwise estimates for monotone polynomial approximation, J. Math. Anal. Appl., Volume 459 (2018) no. 2, pp. 1260-1295 | Article | MR: 3732586 | Zbl: 1377.41001

[8] K. A. Kopotun; D. Leviatan; I. A. Shevchuk Interpolatory estimates for convex piecewise polynomial approximation, J. Math. Anal. Appl., Volume 474 (2019) no. 1, pp. 467-479 | Article | MR: 3912911 | Zbl: 1414.41004

[9] D. Leviatan Pointwise estimates for convex polynomial approximation, Proc. Am. Math. Soc., Volume 98 (1986) no. 3, pp. 471-474 | Article | MR: 857944 | Zbl: 0617.41009

[10] D. Leviatan; D. V. Radchenko; I. A. Shevchuk Positive results and counterexamples in comonotone approximation, Constr. Approx., Volume 36 (2012) no. 2, pp. 243-266 | Article | MR: 2957310 | Zbl: 1254.41006

[11] D. Leviatan; I. A. Shevchuk Counterexamples in convex and higher order constrained approximation, East J. Approx., Volume 1 (1995) no. 3, pp. 391-398 | MR: 1404356 | Zbl: 0846.41006

[12] D. Leviatan; I. A. Shevchuk Comparing the degrees of unconstrained and shape preserving approximation by polynomials, J. Approximation Theory, Volume 211 (2016), pp. 16-28 | Article | MR: 3547629 | Zbl: 1353.41003

[13] D. Leviatan; I. A. Shevchuk Jackson type estimates for piecewise q-monotone approximation, q3, are not valid, Pure Appl. Funct. Anal., Volume 1 (2016) no. 1, pp. 85-96 | Zbl: 1347.41007

[14] D. Leviatan; I. A. Shevchuk; O. V. Vlasiuk Positive results and counterexamples in comonotone approximation II, J. Approximation Theory, Volume 179 (2014), pp. 1-23 | Article | MR: 3148883 | Zbl: 1292.41003

[15] G. G. Lorentz; K. L. Zeller Degree of approximation by monotone polynomials. II, J. Approximation Theory, Volume 2 (1969), pp. 265-269 | Article | MR: 244677 | Zbl: 0175.06102

Cited by Sources: